Monday, January 23, 2023
HomeNewsIs Aleve Or Tylenol Better For Back Pain

Is Aleve Or Tylenol Better For Back Pain

Whats New: A Second Pain Reliever Adds Nothingexcept Adverse Effects

New OTC Voltaren Gel Pain Reliever VS Advil/Motrin, Aleve Or Tylenol. Facts For Best Choice

This RCT found that adding cyclobenzaprine or oxycodone/acetaminophen to naproxen for the treatment of nontraumatic, nonradicular acute LBP did not significantly improve functional assessment based on RMDQ scores or pain measures at 7 days or 3 months after the initial ED visit. It did, however, increase adverse effects.

Which Is More Effective At Relieving Pain

Since naproxen and ibuprofen work in the same way, they are generally equally effective for relieving pain. However, the type of pain youre experiencing may help you decide which to take.

On average, Aleve lasts eight to twelve hours, while Advil lasts just four to six hours. That means that if you have chronic, long-lasting pain, Aleve is probably a more effective option for you. Advil is better for short-term pain, and its also considered safer for children.

Is Acetaminophen Or Ibuprofen More Effective

Acetaminophen and ibuprofen may have differences in effectiveness when treating fever and different types of pain. They are both usually taken multiple times throughout the day for maximum symptom relief.

In one review, ibuprofen was found to be similar or better than acetaminophen for treating pain and fever in adults and children. Both drugs were also found to be equally safe. This review included 85 different studies in adults and children.

When it comes to chronic pain conditions, ibuprofen has been shown to be more effective. In one study, ibuprofen was found to be more effective than acetaminophen for treating pain from recurring migraines and osteoarthritis. Another study concluded similar results and found that paracetamol had better pain relief and tolerability than acetaminophen for osteoarthritis.

Because both drugs work in different ways, one may be preferred over the other for different conditions. Pain is also subjective and dependent on a persons pain tolerance. Therefore, pain relief may differ based on a persons response to medication. It is best to seek medical advice from a healthcare professional if you experience pain or fever.

Also Check: How To Help Back Pain From Standing All Day

Also Check: Can Gout Cause Lower Back Pain

A Counterintuitive Discovery For Pain Therapy

When discussing their study’s results, Diatchenko and Allegri both highlighted the surprising and counterintuitive nature of their findings.

“The highest revelation to me was that we always think of pain as some active pathological process happening to us,” Diatchenko said in a related podcast where she discussed the study’s results.

“But looking now at the data, it’s the opposite,” she added. “It’s an active adaptational process that’s happening in people who resolve pain, and having chronic pain is the absence of it.”

Similarly, Allegri said that researchers had long thought of chronic pain as the body’s overreaction to a problem that was causing acute pain. However, he believes his team’s study has unveiled the opposite: a strong inflammatory response may actually help the body resolve pain by quashing the root cause.

“These results open a completely new future in treatment of acute pain and in prevention of chronic pain not only for acute low back pain but for all those acute pain syndromes,” he said. Regenerative medicine and other types of treatments that enhance the immune response could one day bring relief to patients, he added.

The paper still carries limitations that need to be addressed with further research, the authors cautioned. For example, the study of the patients with low back pain lacked control subjects for comparison, and the team didn’t track chronic pain in the patients after the end of the three-month study.

How Should I Lay With Sciatica

Aleve Back &  Muscle Pain, 220 mg, Tablets (50 each)

Lie flat on your backkeep your heels and buttocks in contact with the bed and bend your knees slightly towards the ceiling. Slide a pillow between your bed and knees for support. Slowly add additional pillows until you find a comfortable knee position. Its not uncommon to not find relief after a few days.

Recommended Reading: When Should I Go To The Doctor For Back Pain

Don’t Miss: Does Physical Therapy Work For Back Pain

Make Sure You Know What Youre Taking And How Much

Many OTC products contain a combination of active ingredients, and it is possible to overdose, Dr. Akoh-Arrey said. You shouldnt take more than:

  • 3000 mg per day of acetaminophen .
  • 1200 mg per day of ibuprofen .

You need to be especially careful not to take too much Tylenol since it is added as an ingredient to other over-the-counter medications like cold treatments. Read the labels to make sure youre not double dosing.

And for children, be extra careful to ensure you are giving the right dose. For liquid medications, use the syringe or medicine cup that comes with the package. Do not use household spoonsyou cant get a precise measurement with them.

Most of the time, you want to stick with one type of medication. Taking different types of OTC pain relievers should be avoided if possible, Dr. Akoh-Arrey said. The exception? You can take Tylenol and Advil together safely if you do not exceed the recommended daily dose. A new product, Advil Dual Action, combines lower-strength versions of these two medicationsit contains 250 mg of Tylenol and 125 mg of Advil .

If your pain isnt under control within 7 to 10 days, stop taking the medication and talk to your doctor. Using these medications long-term can lead to unwanted side effects and organ damage.

Is Acetaminophen Good For Anything

If the research community seems to have sided with ibuprofen for pain, is acetaminophen good for anything?Yes. There are some groups of people with health complications who shouldnât take ibuprofen. For example, patients with kidney, gastric, cardiovascular, or bleeding problems may need to avoid NSAIDS like ibuprofen, so doctors might suggest Tylenol in these cases. Thereâs also some evidence that NSAIDS may increase the risk of psychosis and cognitive impairment in the elderly, so doctors may avoid prescribing these drugs for older patients. And Tylenol is generally considered safer than Advil or aspirin for pregnant women.Fever is another area where acetaminophen can help, said Moore. According to one systematic review, acetaminophen seems to be safe for treating very young kids with fever, and you can give children as young as 3 months old acetaminophen, whereas you need to wait until kids are at least 6 months old to safely treat them with ibuprofen. This may help to explain the popularity of drugs like Tylenol for kids.

But a final caveat here: If your child is older than 6 months, itâs not all that clear that acetaminophen outperforms ibuprofen for reducing fevers, and the same is true for adults. So keep that in mind the next time you confront your medicine cabinet.

Send your questions to Julia via the submission form or on Twitter. Read more about Dear Julia here.

You May Like: Can I Get Workers Comp For Back Pain

Is A Hot Shower Good For Sciatica

While patients often say theyre successful in alleviating the pain from sciatica with a heating pad or hot shower, this isnt the right approach. Why? Youre only temporarily relieving your pain symptoms because the heat causes fluid to build up, as well as more inflammation, that will eventually make pain worse.

How Does Tylenol Work

Where to Turn for Pain Relief or Inflammation (Aleve, Motrin, Advil, Tylenol) Dr. Mandell

The active ingredient in Tylenol is acetaminophen, which blocks pain signals in the brain.

Acetaminophen is an analgesic and antipyretic. It inhibits the pain sensors in the nervous system, and it can also reduce fevers.

However, researchers still do not fully understand how acetaminophen blocks pain signals.

Healthcare professionals usually suggest starting off with the smallest dosage of a drug. If the symptoms persist, they then recommend increasing the dosage or adding another medication.

Starting off with the lowest effective dosage reduces the risk of side effects.

Doctors generally recommend taking different dosages of Aleve and Tylenol. The same is true for other drugs that contain naproxen or acetaminophen.

The recommended dosage of Aleve, for adults, is one pill every 8â12 hours. However, this depends on the strength of the medication.

A person can usually take acetaminophen-based pain relievers like Tylenol more frequently.

Tylenol generally comes in 325 milligram , 500 mg, or 650 mg pills. Citing the productâs labeling, Harvard Medical School reports that a healthy adult can take Tylenol in any of the following doses:

  • 1 or 2 325 mg pills every 4â6 hours, taking no more than 8â10 pills per day
  • 1 or 2 500 mg pills every 4â6 hours, taking no more than 6 pills per day
  • 1 or 2 650 mg extended release pills every 8 hours, taking no more than 4â6 pills per day

Read Also: What Is A Lower Back Strain

Whats The Safest Otc Painkiller For An Older Parent

For most older adults, the safest oral OTC painkiller for daily or frequent use is acetaminophen , provided you are careful to not exceed a total dose of 3,000mg per day.

Acetaminophen is usually called paracetamol outside the U.S.

It is processed by the liver and in high doses can cause serious sometimes even life-threatening liver injury. So if an older person has a history of alcohol abuse or chronic liver disease, then an even lower daily limit will be needed, and I would strongly advise you to talk to a doctor about what daily limit might be suitable.

The tricky thing with acetaminophen is that its actually included in lots of different over-the-counter medications and prescription medications . So people can easily end up taking more daily acetaminophen than they realize. This can indeed be dangerous research suggests that 40% of acetaminophen overdoses cases are accidental.

But when taken at recommended doses, acetaminophen has surprisingly few side-effects and rarely harms older adults. Unlike non-steroidal anti-inflammatory drugs , it does not put older adults at risk of internal bleeding, and it seems to have minimal impacts on kidney function and cardiovascular risk.

Tylenol And Aleve Are Effective At Treating Pain

The Iowa Clinic shares that your first line of defense against pain depends on where your pain is. They suggest Tylenol for headaches and Aleve for muscle aches or strains. American Academy of Family Physicians explains that Aleve and Tylenol are both good choices to treat moderate pain, including headaches. Harvard Health Publishing reports that while both are helpful for pain relief, Aleve may be a bit more effective in some cases, as it also addresses inflammation.

Both naproxen and acetaminophen have infrequent but concerning side effects. Healthline explains that although side effects from using Tylenol are not common, you might experience an allergic reaction. When taken in high doses, acetaminophen poisoning can occur and cause liver damage. The U.S. Food and Drug Administration recommends using OTC products containing up to 325 milligrams of acetaminophen, and Harvard Health Publishing equates this dose to that of regular-strength Tylenol.

Naproxen may cause stomach irritation, including intestinal ulcers, and when taken for long periods of time at high doses, it might increase the risk of heart attack, stroke, and kidney failure .

The bottom line is both of these OTC medicines are helpful at treating pain and generally safe when used occasionally, but if you have concerns or persistent pain, seeing your doctor is the best choice of all.

Don’t Miss: How To Sooth Lower Back Pain

For Fast Relief: Advil Liqui

Dosage: 200 mg ibuprofen

Why experts recommend it:

The solubilized ibuprofen in the capsules is more easily absorbed into the bloodstream. This leads to faster relief. The capsule form also makes it easier to swallow.

How it works: Advil Liqui-Gels contain ibuprofen, another nonsteroidal anti-inflammatory drug. Ibuprofens effects do not last as long as naproxen sodium . However, it may be less harsh on the gastrointestinal system. Evidence from a 2016 study showed that liquid gels may provide faster pain relief than tablets.

How to use Advil Liqui-Gels:

  • Use as directed on the label or as instructed by your doctor

  • Do not exceed 6 capsules in 24 hours unless instructed by a doctor

  • If NSAIDs cause you to have gastrointestinal problems, try taking them with food

Precautions when taking NSAIDs :

Nonsteroidal anti-inflammatory drugs can increase the chance of serious gastrointestinal problems such as ulcers, bleeding, inflammation, and perforations.

People who take NSAIDs such as naproxen and ibuprofen, may have a higher heart attack or stroke risks than people who do not take these medications. People with kidney problems, or those who have had coronary artery bypass graft surgery, should not take NSAIDs.

Nonsteroidal anti-inflammatory drug side effects:

Ask a medical professional if you have any questions about taking NSAIDs.

Common, mild side effects of NSAIDs:

Severe side effects of nonsteroidal anti-inflammatory drugs:

What Are The Risks Of Over

Aleve Back &  Muscle Pain Reliever/Fever Reducer Naproxen 24ct , 220 mg ...

Different types of pain medications carry different risks:

  • NSAIDs can cause water retention, increased risk of bleeding, stomach problems, or kidney damage. If you have a history of stomach ulcers or kidney damage, or you take medication to control your blood pressure, a different pain medication may be safer. And if you take blood thinners, its best to avoid NSAIDs.
  • Tylenol can cause nausea, vomiting, headache or trouble sleeping. You may want to avoid Tylenol if you have liver disease or youre taking anti-seizure medication.
  • Do not take NSAIDs or Tylenol with alcohol.
  • Aspirin isnt safe for pregnant women in their third trimester or for children under the age 15, particularly those with viral infections.

Also Check: How To Relieve Lower Back Pain From Degenerative Disc Disease

Warnings Of Acetaminophen Vs Ibuprofen

Acetaminophen is generally considered to be well tolerated. However, taking more than the recommended dose of acetaminophen can increase the risk of liver damage. Acetaminophen is known to be hepatotoxic or toxic to the liver in high doses.

Ibuprofen is more likely to cause gastrointestinal and cardiovascular adverse effects than acetaminophen. Like all NSAIDs, ibuprofen use can increase the risk of stomach ulcers, especially in people who have a history of peptic ulcer disease. Taking ibuprofen can also increase the risk of heart attack and stroke, especially in those with a history of heart problems or high blood pressure. Ibuprofen should be avoided to treat pain before, during, or after coronary artery bypass graft surgery.

One study found that acetaminophen can cause NSAID-related adverse effects in higher doses over time. These adverse events include ulcers, heart attack, and stroke in some people who are predisposed to these events.

Acetaminophen may be considered safer than ibuprofen for pregnancy. However, these drugs should only be taken during pregnancy if the benefits outweigh the risks. Taking acetaminophen or ibuprofen may cause premature closure of the ductus arteriosus in babies.

Tylenol Effectiveness For Back Pain

Tylenol has historically been used for back pain. However, Tylenol has very limited benefit in patients with back pain. According to one study:

  • Tylenoldoes not produce better outcomes than placebo for people with acute low back pain, and it is uncertain if it has any effect on chronic low back pain.

Tylenol is thus no longer recommended as a first-line treatment for low back pain. It may be worth a try if you cannot take ibuprofen or naproxen due to medical reasons. The dose you can try is this:

  • Under 65 years old: Acetaminophen 650 mg orally every six hours as needed
  • Over 65 years old: Acetaminophen 500mg orally every six hours as needed

Recommended Reading: Are Adjustable Beds Good For Back Pain

Prescription Strength Vs Over The Counter

You may have heard about prescription-strength versions of Aleve and Advil. Doctors may prescribe you a higher dose of either of these medications if you have severe pain. There are also a variety of other NSAIDs that are only available by prescription, such as meloxicam, diclofenac, and indomethacin.

Are your prescriptions cheaper at another pharmacy?

Back Pain Relievers For Different Types Of Pain

Ibuprofen vs. Aleve vs. Turmeric vs. Tylenol (Updated with Aspirin) Pharmacist Chris Explains

If your go-to over-the-counter pain medicine hasn’t been touching your back pain lately, you’re not alone. According to a 2018 review in American Family Physician, chronic low back pain affects up to 23% of adults worldwide.1 Back pain is a common problem for adults of all ages, and finding the right treatment can take time and a little trial and error.

Back pain may feel dull and achy or sharp and pinching. It could be caused by an injury, age, inflammation, or other health condition. The most common causes of low back pain are repetitive trauma and overuse injuries.1

Back pain relievers are usually designed to target only one type of back pain. For example, ibuprofen is a non-steroidal anti-inflammatory drug that is effective at treating inflammatory back pain. It’s often the first-line treatment recommended when you develop back pain. Unfortunately, most cases of back pain are not caused by inflammation.2

You May Like: How To Relieve Muscle Strain In Lower Back

Nsaids Increase The Risk Of Cardiovascular Side Effects

Another worrying side effect of some NSAIDs is an increased risk of cardiovascular events such as a heart attack. Research has identified that those NSAIDs that have more of a tendency to block COX-2 compared to COX-1 have an increased risk of thrombosis . Aleve does not appear to be associated with an increased risk of detrimental vascular events, and experts tend to prefer NSAIDs that contain naproxen for this reason. Low-dose ibuprofen is considered an alternative to naproxen however, higher dosages of ibuprofen are associated with a higher risk of cardiovascular events. People who have already had a heart attack or stroke must use NSAIDs with caution. One study showed that even one or two doses of ibuprofen or diclofenac increased the risk of another event. During the 14 weeks of the study, naproxen did not appear to increase this risk. However, NSAIDS should not be used after coronary artery bypass graft surgery and all NSAIDS carry a warning that they can increase the risk of cardiovascular events, so should only be used under a doctor’s supervision, particularly in people with a history of heart disease. Reassuringly, the risk of a cardiovascular event such as a heart attack, stroke, or death is extremely small when NSAIDs are prescribed for short periods of time – such as for a musculoskeletal injury – in people at low cardiovascular risk.

RELATED ARTICLES

Most Popular